High t4 & tsh

Hello can anyone offer me there thoughts on this I had my bloods done last week as feeling very tired all the time. Am currently on 75 mg of levothyroxine for underactive thyroid. Spoke to doc today and told that tsh has raised to 5.2 from 4 which was 3 months ago and my tsh is also high which is confusing the doc. So I now have to wait till early next week after she can ring the hospital for advice. They have questioned if I have been taking more thyroxine than stated 75 mg but I haven't. Any thoughts appreciated as I have never heard of this and am freaking out a bit .

10 Replies

  • Do you have a number figure and range for what I assume is your fT4 (perhaps the second tsh in your post is a typo)?

    I would query that fT4 would be high given that your TSH is high. It seems, if anything, you are undermedicated. Don't freak out. Maybe the doctor is dyslexic.

  • Thanks for your response. Yes it was a typo , she didn't give me the number just said it was high and should be low as my tsh is high. She isn't very good I'm afraid and it was a telephone conversation. Thanks for your thoughts I've have thyroid for about 4 years or so but struggle still a bit to fully understand it.

  • If your TSH figures are correct, I would expect her to be asking if you had forgotten to take your meds, as it looks as though you are under-medicated. It's quite possible to have TSH and T4 high (although that's not what you want) - it depends on what is causing the thyroid problems. How do you feel?

  • Hello thanks for your response. I do not know what is causing my thyroid problem nobody has ever explained it to me other than tsh is having to work to hard. I take my meds each morning same time and on an empty stomach . Never forget to take them it's like my morning ritual. I feel very tired to the point where getting up in the morning is a real struggle but I have 2 children and a job so I have no choice but to keep going. I have quite a low mood at the moment as well and a severe mental fog that's causing me all sorts of problems as I'm having real trouble concentrating etc at work .

  • You are surely hypo with a TSH like that. TSH is not actually a good maker for dosing meds. My TSH is suppressed by meds, even when the free's are low and i'm under medicated. Does she test your ft3 and ft4?

  • Hi , I honestly don't know I didn't even know there was a t4 until yesterday. All she ever refers to is my tsh . I think when she contacts me after she has spoken with hospital I need to make an app with her. I am hoping she will refer me to endo so I can get a full understanding of what is actually happening with me . Thanks

  • Hi foggy- it can be very confusing so we ask if you can post your actual results (with ranges) for members to offer help (you are entitled to ask for your results and ranges per the Data Protection Act - you can write them down for free, they may charge a nominal fee for a printout).

    TSH is an indicator, a message from your pituitary to your Thyroid to produce more hormone (T4/T3) many report they feel better with a TSH of below 1. The actual Free (available) T4 level is a better indicator of Thyroid function as is FT3 as well, but this is less likely to be tested.

    Next time also ask for related vitamin/mineral tests, deficiencies or low levels can affect your Thyroid medication. Irons, ferritin, Vit B12 & folate and Vit D. Levo should be taken with water only a hour away from milk etc 4 hours away from iron supplements - some find it works better taking it before bed. Just some thoughts in case they help. Jane :D

    Have you had a look at the main TUK site?


  • Hi Jane thanks for your response. I will ask the docs on Monday morning for actual results and post them on . All she said was tsh high at 5.2 but t4 shown is blood is also high which is not normal scenario . I'm a little worried to say the least as I can't find anything on net as to why this would happen. She tested me also for b12 but said that came back as normal result . Thanks

  • Hi again,

    in that case, I'd also ask for pituitary tests too to cover all bases.

    I could say worrying doesn't help but we'll do it anyway, at least it sounds like your doctor is taking notice :) but please keep pursuing/pushing for an answer.

    If you're taking other medications you can check interactions on drugs.com

  • Thanks Yes I will definitely keep on pushing for answers. Thanks for your help☺

You may also like...